Health Q&A: cataract surgery and hair-loss medication

Dr David Roche / 02 April 2013

Saga Magazine's Dr Roche answers questions on the risks of cataract surgery with a glaucoma diagnosis and the worrying side effects of hair-loss medication

Question: Following a diagnosis of angle-closure glaucoma at the age of 53, I had iridotomies performed on both eyes and now have check-ups twice a year. At my last appointment, the doctor said I also have cataracts forming on both eyes. Will the cataract surgery be riskier for me, and what is the long-term outlook for people with this type of glaucoma?

Dr Roche writes: This is a very technical question and without detailed knowledge of your case notes I cannot answer it fully. Your eye specialist if the person to advise you, if necessary utilising a second opinion if the decision proves difficult.

The risks of cataract surgery would be greater if you had not had the angle-closure glaucoma diagnosed prior to the operation. Fortunately the condition has been diagnosed and treated and if this has resulted in good control of your eyeball pressures without other complications then you do not need to be concerned. Modern techniques of cataract surgery have reduced the risk of damage to other parts of the eye.

There are two main forms of glaucoma, open angle and closed angle, both types can cause visual loss or blindness if uncontrolled. Angle-closure glaucoma is a drainage problem in the front of the eye where the fluid produced within the eye cannot drain away and so the pressure builds. This causes acute attacks of red eye and pain, in contrast to the open angle type which can be symptomless but slowly damages vision. Making a hole in the iris of the eye in acute angle glaucoma (an iridotomy) produces an alternative drainage channel into the back of the eye and reduces the chances of a damaging attack. The outlook for your type of glaucoma is very good as long as the eyeball pressures are well controlled.

Worrying side effects of hair-loss medication

Question: My hairline is receding rapidly and I have been diagnosed with frontal fibrosing alopecia. I will be prescribed hydroxychloroquine at my next hospital appointment and need a sight test as very rarely high doses can damage the retina. I would rather cope with hair loss than jeopardise my sight. Would oral steroids be preferable?

Dr Roche writes: Frontal fibrosing alopecia affects mainly post-menopausal women and has only been recognized for the past 15 years or so. It appears to be increasing in frequency though it is still uncommon.

Over time it can lead to a pattern of hair loss more associated with men, the hairline at the front and sides slowly receding. Sometimes visible inflammation can be seen around the hair follicles and the affected skin can look pale and scarred. It tends to stabilise over time but the affected areas will not grow back. The cause is unknown, it may be related to an autoimmune problem where the body, in error, makes antibodies against the hair follicles.

You have mentioned two treatments and these are the only ones thought to have a beneficial effect, both are used in other conditions where inflammation lies at the root of the problem.

Hydroxychloroquine can damage the retina but this is rare and the problem is well known, so action can be quickly taken if any problems occur.

Oral steroids are associated with a long list of serious side effects and on balance the hydroxychloroquine is probably the safer. Some dermatologists inject steroids into the skin of the scalp, this minimizes some of the side effects as less of the steroid is circulating in the blood.

Do not forget that you have a choice of whether to take a drug or not. If you would rather put up with the hair loss then make your views clear to your specialist.

Subscribe to our fortnightly health newsletter for more fascinating health news and features.

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.